Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 255, NWS Jackson, MS

September 13, 2008Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this tornado warning at Sep 13, 2008, 2:40 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2008, 2:40 PM CDT (19:40 UTC)
Expired
Sep 13, 2008, 3:15 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 2:51 PM CDTTORNADO 01 Ssw Peyton, MSNARROW PATH OF TREES AND LIMBS DOWN FROM ALONG BEECH GROVE ROAD TO STATE HWY 547. 3 MILE PATH LENGTH AND 50 YD MAX WIDTH. EF0 WITH WINDS ESTIMATED AT 75 MPH.
Sep 13, 2:55 PM CDTTSTM WND DMG1 N Peyton, MSTREES DOWN JUST NORTH OF PEYTON...POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 131940
TORJAN
MSC021-063-132015-
/O.NEW.KJAN.TO.W.0255.080913T1940Z-080913T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI...
  EASTERN JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 315 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR UNION
  CHURCH...OR 24 MILES WEST OF BROOKHAVEN...MOVING NORTH AT 42 MPH.

* THE TORNADO WILL BE NEAR...
  BLUE HILL AND MCBRIDE BY 245 PM CDT...
  PEYTON AND PATTISON BY 255 PM CDT...
  HERMANVILLE BY 305 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3201 9089 3203 9073 3163 9076 3164 9094
TIME...MOT...LOC 1940Z 190DEG 36KT 3171 9084

$$

CME
1 follow-up statement
000 
WWUS54 KJAN 131952
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT SAT SEP 13 2008

MSC063-132001-
/O.CAN.KJAN.TO.W.0255.000000T0000Z-080913T2015Z/
JEFFERSON MS-
251 PM CDT SAT SEP 13 2008

...THE TORNADO WARNING FOR EASTERN JEFFERSON COUNTY IS CANCELLED...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 3183 9085 3184 9086 3184 9090 3185 9091
      3201 9089 3203 9073 3179 9075 3179 9085
TIME...MOT...LOC 1951Z 190DEG 41KT 3184 9081

$$

MSC021-132015-
/O.CON.KJAN.TO.W.0255.000000T0000Z-080913T2015Z/
CLAIBORNE MS-
251 PM CDT SAT SEP 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN CLAIBORNE COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR PEYTON...OR 26 MILES WEST OF HAZLEHURST...
MOVING NORTH AT 48 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3183 9085 3184 9086 3184 9090 3185 9091
      3201 9089 3203 9073 3179 9075 3179 9085
TIME...MOT...LOC 1951Z 190DEG 41KT 3184 9081

$$

CME/AK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Sep 13, 11:00 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 13, 11:00 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT SEP 13 2008

.DISCUSSION...CURRENTLY THE CENTER OF HURRICANE IKE IS JUST SW OF
LUFKIN TX AND STEADILY MOVING N. MAIN IMPACTS ACROSS OUR CWA TODAY
WILL BE WIND AND WHAT EVER A FEW OUTER BANDS BRING. AT THIS
TIME...THE STRONGEST WINDS WILL BE ALONG AND W OF THE MS RIVER WITH
BREEZY CONDITIONS ELSEWHERE. DUE TO THAT...SOME ADJ WERE NEEDED TO
THE WIND ADV AND LAKE WIND ADV. THE MAIN ADJ WERE TO STOP THE WIND
ADV AT 6 PM AND KEEP THE LAKE WIND GOING UNTIL MIDNIGHT ACROSS JUST
THE W HALF OF THE AREA. SOME WIND GUSTS IN THE WIND ADV AREA MAY
RANGE BETWEEN 30-40 MPH AND COULD DOWN SOME TREES DUE TO THE WET
SOIL CONDITIONS.

THE OTHER THREAT WILL BE LOCALLY HEAVY RAIN AND A FEW TORNADOES WITH
ANY OF THE OUTER BANDS. WIND SHEAR IS MORE THAN SUFFICIENT...THE MAIN
QUESTION WILL BE THE INSTABILITY AS THERE IS WARM AIR ALOFT AND SOME
POCKETS OF CAPPING. THERE IS MASSIVE 0-2KM MOISTURE ADV MOVING IN OUR
DIRECTION AND THAT WILL HELP REDUCE SOME OF THE CAPPING. THE MAIN
POINT IS THAT THESE OUTER BANDS MAY NOT BE AS POTENT THAN WITH SOME
OTHER STORMS. HOWEVER...THERE IS STILL A RISK OF TORNADOES TODAY WITH
THE HIGHEST CHANCES OF SEEING THAT WEST OF I-55 AND MAINLY ALONG AND
W OF THE RIVER.

AS FOR HEAVY RAIN AND FLOODING...NOT OVERLY CONCERNED ABOUT THAT
TODAY INTO THIS EVENING...BUT IF A BAND CAN DEVELOP AND GET ANCHORED
ACROSS A PARTICULAR AREA...THEN THERE COULD BE A FLOODING ISSUE. IM
REALLY CONCERNED ABOUT HEAVY RAIN AN FLOODING AFTER MIDNIGHT INTO THE
FIRST PART OF SUN...MAINLY FROM 4 AM TO NOON ACROSS THE NW HALF OF
THE AREA. THERE LOOKS TO BE A SETUP FOR A HEAVY RAIN BAND TO SETUP
WITH TRAINING POTENTIAL. THERE COULD EASILY BE 2-4 INCH TOTALS WITH
THIS WITH LOCALLY 6-8 INCHES. WE WILL LIKELY HAVE TO RE-CONFIGURE THE
FLASH FLOOD WATCH LATER TO CATCH MORE OF THE NW PORTION OF THE CWA. A
FEW TORNADOES WILL BE POSSIBLE IN THIS AREA AS WELL BUT WIND SHEAR
WILL BECOME LESS SUPPORTIVE OF TORNADOES BY LATE MORNING AND MIDDAY
HOURS SUNDAY. /CME/

&&

.AVIATION....AVIATION...PATCHY MVFR STRATUS WILL CONTINUE THROUGH THE MID
MORNING HOURS...ESPECIALLY FOR LOCATIONS ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.  MOST LOCATIONS WILL BE ABLE TO SEE THESE
CEILINGS LIFT TO AT LEAST 3 KFT BY MIDDAY...ALTHOUGH PERIODS OF MVFR
CEILINGS WILL STILL BE POSSIBLE ALL DAY ACROSS THE SOUTHERN HALF OF
THE AREA.  LOW STRATUS WITH MVFR CEILINGS WILL AGAIN RETURN BY THE
LATE EVENING OVER MUCH OF THE AREA AND LAST THROUGH MUCH OF THE
REMAINDER OF THE FORECAST PERIOD.  IN ADDITION...EXPECT AT LEAST
ISOLATED SHOWERS TO BUILD EAST ACROSS THE AREA AS WE GO INTO THE
AFTERNOON.  THERE WILL EXIST THE POTENTIAL FOR HEAVIER SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS TO AFFECT AREAS MAINLY WEST OF THE
INTERSTATE 55 CORRIDOR.  OTHERWISE EXPECT GUSTY SOUTH TO SOUTHEAST
WINDS THROUGH MUCH OF THE FORECAST PERIOD...ESPECIALLY FOR AREAS
WEST OF THE INTERSTATE 55 CORRIDOR.  WINDS WILL BE AROUND 15 TO 25
KTS THROUGH MOST OF THE DAY WITH GUSTS OF ABOUT 30 TO 35 KTS FOR
MUCH OF THE REGION...ESPECIALLY ACROSS THE WEST. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  77  85  67 /  42  54  72  57
MERIDIAN      89  77  87  69 /  21  28  58  66
VICKSBURG     87  76  84  65 /  65  71  73  44
HATTIESBURG   89  77  87  72 /  47  24  54  65
NATCHEZ       85  76  83  66 /  85  73  74  49
GREENVILLE    88  74  83  63 /  51  74  60  26
GREENWOOD     89  76  83  62 /  28  53  65  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ018-019-
     025>066-072>074.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MSZ034-040-041-047-
     053-059>061.

LA...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT
     TONIGHT FOR LAZ007>009-015-016-023>026.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR LAZ007>009-015-016-
     023>026.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
     016-023>026.

AR...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT
     TONIGHT FOR ARZ074-075.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ARZ074-075.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

CME
14
Hazardous weather outlook, Sep 13, 2:31 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT SEP 13 2008

MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-141945-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
231 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

BREEZY CONDITIONS WITH WIND GUSTS UP TO 25 MPH WILL CONTINUE THIS
EVENING AS IKE MOVES ACROSS THE ARKLATEX REGION. THESE WINDS SHOULD
BEGIN TO DIE DOWN BY AROUND MIDNIGHT.

FOR SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THE REMNANTS OF
IKE LIFT TO THE NORTHEAST. STORMS WILL HAVE THE CAPABILITY TO DROP A
QUICK ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME...WHICH MAY
RESULT IN PROBLEMS WITH PONDING WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053-054-059>062-141945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
231 PM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

BREEZY CONDITIONS WILL CONTINUE THIS EVENING AS IKE MOVES ACROSS THE
ARKLATEX REGION. SUSTAINED WINDS BETWEEN 15 AND 25 MPH WITH GUSTS UP
TO 30 MPH WILL BE POSSIBLE. THESE WINDS SHOULD BEGIN TO DIE DOWN BY
AROUND MIDNIGHT.

A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON THROUGH EARLY SUNDAY
MORNING AS THE OUTER BANDS OF TROPICAL STORM IKE MOVE OVER PORTIONS
OF THE ARKLAMISS REGION. LOCATIONS WEST OF THE INTERSTATE 55 CORRIDOR
WILL BE THE PRIMARY RISK AREAS.

BANDS OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS ON THE EAST SIDE OF
IKE ARE EXPECTED TO MOVE OVER AREAS ALONG AND WEST OF THE INTERSTATE
55 CORRIDOR THIS AFTERNOON. THESE BANDS COULD REMAIN RATHER
STATIONARY TONIGHT THROUGH MIDDAY SUNDAY...PRODUCING RAINFALL AMOUNTS
BETWEEN 2 AND 4 INCHES. WITH ALREADY SATURATED GROUNDS...THIS
RAINFALL MAY RESULT IN FLOODING PROBLEMS FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH MIDDAY SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:38 AM CDTFlash Flood WatchJANAdams, Attala, Carroll, Choctaw, Claiborne, Clay and 23 more35 hr
Sep 13, 3:09 PM CDTTornado WarningJANClaiborne, Copiah, Hinds, Warren51 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.